Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 45, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2014, 5:14 AM CDT for Fentress County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2014, 5:14 AM CDT (10:14 UTC)
- Expired
- May 23, 2014, 5:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Fentress County, TN
The radar
The Knoxville radar (KMRX), 126 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1786 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
367
WUUS54 KOHX 231014
SVROHX
TNC049-231045-
/O.NEW.KOHX.SV.W.0045.140523T1014Z-140523T1045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
514 AM CDT FRI MAY 23 2014
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FENTRESS COUNTY IN MIDDLE TENNESSEE...
* UNTIL 545 AM CDT
* AT 511 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED JUST
WEST SOUTHWEST OF JAMESTOWN...MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
JAMESTOWN AND ALLARDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3636 8470 3637 8472 3634 8473 3633 8477
3629 8479 3629 8483 3628 8484 3634 8511
3652 8506 3647 8470 3643 8469 3641 8466
3640 8466
TIME...MOT...LOC 1014Z 282DEG 41KT 3641 8497
$$
FORECASTER:
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:08 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 23, 3:08 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 308 AM CDT FRI MAY 23 2014 .DISCUSSION....THE FRONT RESPONSIBLE FOR SCATTERED THUNDERSTORMS OVER OUR NORTHERN COUNTIES THURSDAY AFTERNOON THROUGH THIS MORNING WAS LOCATED JUST SOUTH OF THE KY STATE LINE. THIS FRONT WILL CONTINUE TO PUSH SLOWLY SOUTHWARD TODAY WITH A 20-30 PERCENT CHANCE FOR THUNDERSTORMS ACROSS THE AREA. THERE WILL BE SOME POTENTIAL FOR STRONG TO BRIEFLY SEVERE STORMS TODAY...MAINLY ALONG AND SOUTH OF I-40. ALTHOUGH THE SEVERE POTENTIAL APPEARS A LITTLE LESS THAN YESTERDAY...FORECAST SOUNDINGS SHOW CAPES GREATER THAN 2 KJ/KG ON THE SOUTH SIDE OF THE BOUNDARY THIS AFTERNOON. DAMAGING WIND GUSTS WILL BE THE MAIN CONCERN. A FEW STORMS MAY LINGER INTO THE EVENING OVER OUR SOUTHWEST COUNTIES. OTHERWISE...SLIGHTLY COOLER AND DRIER AIR WILL BE PUSHING IN FROM THE NNE TONIGHT. SATURDAY WILL PROBABLY BE THE NICEST DAY OF THIS FORECAST PERIOD. SURFACE HIGH PRESSURE OVER THE GREAT LAKES WILL EXTEND DOWN INTO TN WITH SEASONABLY WARM TEMPERATURES AND TOLERABLE HUMIDITY LEVELS. WE CANNOT RULE OUT AN ISOLATED THUNDERSTORM OVER OUR SOUTHWEST COUNTIES WHERE MOISTURE WILL BE A LITTLE GREATER. FOR SUNDAY INTO MEMORIAL DAY...TEMPS WILL WARM AGAIN AS THE COOL SURFACE HIGH PRESSURE LIFTS AWAY AND UPPER HEIGHTS RISE. THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS EACH DAY AS MOISTURE AND INSTABILITY GRADUALLY INCREASES. TEMPS WILL PUSH WELL INTO THE 80S...PERHAPS REACHING THE FIRST 90 OF THE YEAR FOR SOME LOCATIONS. IN THE EXTENDED FORECAST...MODELS SHOW MAJOR DIFFERENCES. THE ECMWF BRINGS A CUTOFF LOW SLOWLY EASTWARD FROM THE PLAINS STATES TO THE MID SOUTH THROUGH THE WEEK...RESULTING IN UNSETTLED AND POSSIBLY VERY WET CONDITIONS. THE GEFS POINTS TO A GREATER INFLUENCE FROM A NORTHEAST TROUGH AND AN ASSOCIATED BACKDOOR COLD FRONT. THIS SCENARIO WOULD BRING A SHOT OF COOLER AND DRY WX MID TO LATE WEEK. GIVEN THE UNCERTAINTIES...INCLUDING VARIABILITY WITHIN EACH MODEL ENSEMBLE SUITE...WE WILL CONTINUE TO USE AN ALL MODEL BLEND YIELDING GRADUALLY LOWERING TEMPS AND PERSISTENT LOW POPS. 13 && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 84 60 84 61 / 30 20 05 05 CLARKSVILLE 83 57 83 58 / 20 10 10 05 CROSSVILLE 79 53 78 53 / 20 10 0 05 COLUMBIA 86 61 84 62 / 20 20 10 05 LAWRENCEBURG 87 62 84 62 / 20 20 10 05 WAVERLY 84 59 83 60 / 30 20 10 05 && .OHX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 23, 2:48 AM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 248 AM CDT FRI MAY 23 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-240800- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 248 AM CDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING OVER ABOUT THE SOUTHWESTERN TWO THIRDS OF MIDDLE TENNESSEE...AND A FEW OF THOSE STORMS COULD BECOME STRONG TO SEVERE...WITH GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 19
In the hours before
Special weather statement, May 23, 12:41 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1241 AM CDT FRI MAY 23 2014
TNZ008-009-230630-
MACON-SUMNER-
1241 AM CDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR MACON AND SUMNER COUNTIES...
AT 1233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR PORTLAND...MOVING EAST SOUTHEAST
AT 25 MPH.
SOME LOCATIONS IN THE PATH INCLUDE WESTMORELAND.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3665 8635 3665 8633 3663 8612 3653 8615
3663 8651 3666 8650 3666 8638 3666 8635
19Special weather statement, May 23, 4:28 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 AM CDT FRI MAY 23 2014
TNZ010-011-033-034-231015-
CLAY-FENTRESS-OVERTON-PICKETT-
428 AM CDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...OVERTON AND
PICKETT COUNTIES...
AT 423 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A FEW STRONG THUNDERSTORMS JUST NORTH OF THE KENTUCKY LINE...NORTH
OF CELINA...MOVING EAST SOUTHEAST AT 45 MPH.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DALE HOLLOW LAKE
...BYRDSTOWN...STATIC AND PALL MALL.
PENNY SIZE HAIL...WINDS 30 TO 40 MPH...AND BRIEF HEAVY DOWNPOURS
ARE EXPECTED WITH THESE STORMS AS THEY PASS THROUGH EARLY THIS MORNING.
LAT...LON 3661 8483 3643 8489 3658 8575 3663 8572
3662 8549 3663 8532 3663 8507
19Special weather statement, May 23, 5:02 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT FRI MAY 23 2014
TNZ011-033-034-231045-
FENTRESS-OVERTON-PICKETT-
502 AM CDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS...OVERTON AND PICKETT
COUNTIES...
STRONG STORMS...WITH HALF INCH HAIL...STRONG GUSTY WINDS...AND FREQUENT
LIGHTNING STRIKES...WILL AFFECT NORTHEAST MIDDLE TENNESSEE EARLY
THIS MORNING.
AT 454 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS BETWEEN BYRDSTOWN AND STANDING STONE
STATE PARK...MOVING EAST AT 40 MPH.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BYRDSTOWN...JAMESTOWN
AND ALLARDT.
HALF INCH SIZE HAIL...WIND GUSTS AROUND 40 MPH...AND TORRENTIAL DOWNPOURS
OF RAIN ARE EXPECTED WITH THESE STORMS. A GREAT DEAL OF LIGHTNING IS
ALSO INDICATED WITH THESE STORMS.
LAT...LON 3636 8471 3637 8472 3635 8473 3631 8478
3628 8484 3629 8486 3627 8487 3621 8492
3642 8547 3647 8531 3662 8523 3660 8478
3640 8466
19The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:41 AM CDT | Special Weather Statement | OHX | Sumner | 49 min |
| May 23, 4:28 AM CDT | Special Weather Statement | OHX | Clay, Pickett | 47 min |
| May 23, 5:02 AM CDT | Special Weather Statement | OHX | Fentress, Pickett | 43 min |
| May 23, 3:36 PM CDT | Special Weather Statement | OHX | Williamson | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.